Paradoxical bronchospasm: a potentially life threatening adverse effect of albuterol

Citation metadata

Authors: Kalpana Raghunathan and Nagapradeep Nagajothi
Date: Mar. 2006
From: Southern Medical Journal(Vol. 99, Issue 3)
Publisher: Southern Medical Association
Document Type: Article
Length: 1,048 words

Main content

Article Preview :

Abstract: We report a case of paradoxical bronchospasm to both levalbuterol and albuterol. While the exact mechanism for this known adverse effect of albuterol is not known, awareness of this adverse effect can be life saving to the patient. To our knowledge, this is the first reported case of paradoxical bronchospasm to levalbuterol inhalation solution.

Key Words: paradoxical bronchospasm, albuterol, levalbuterol

**********

Albuterol is one of the most common medications used to treat bronchospasm. While it is an effective bronchodilator, paradoxical bronchospasm, which may be life threatening, is a known adverse effect of albuterol. (1) We report a case of paradoxical bronchospasm to both albuterol and levalbuterol.

Case Report

An 80-year-old gentleman with a history of hypertension, COPD and coronary artery disease was admitted for worsening COPD. The patient had a history of COPD-associated respiratory failure, which required a temporary tracheostomy several years before this admission. Medications upon admission included 2 L of oxygen by nasal cannula, Combivent (ipratropium + albuterol) inhaler, felodipine and aspirin. He had history of ACE inhibitor-induced angioedema. He had a 70-pack-year smoking history, but had quit smoking 1 year before admission. Physical examination revealed an elderly male in moderate respiratory distress with bilateral wheezing. The patient was started on oral prednisone and gatifloxacin, and was given nebulized treatments with albuterol and ipratropium. He remained tachypneic, however, and was transferred to the Intensive Care Unit (ICU).

In the ICU, the patient reported increased shortness of breath with albuterol treatments and was switched to levalbuterol. Within minutes of receiving the levalbuterol, he experienced a significant increase in dyspnea, and a...

Source Citation

Source Citation
Raghunathan, Kalpana, and Nagapradeep Nagajothi. "Paradoxical bronchospasm: a potentially life threatening adverse effect of albuterol." Southern Medical Journal, vol. 99, no. 3, 2006, p. 288+. Accessed 1 Mar. 2021.
  

Gale Document Number: GALE|A144298834